Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 27, NWS Midland/Odessa, TX

May 14, 20134 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2013, 3:48 PM CDT for 4 counties in Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2013, 3:48 PM CDT (20:48 UTC)
Expired
May 14, 2013, 4:45 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 52 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS54 KMAF 142048
SVRMAF
TXC173-329-383-461-142145-
/O.NEW.KMAF.SV.W.0027.130514T2048Z-130514T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT TUE MAY 14 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GLASSCOCK COUNTY IN WEST TEXAS...
  SOUTHEASTERN MIDLAND COUNTY IN WEST TEXAS...
  NORTHWESTERN REAGAN COUNTY IN WEST TEXAS...
  NORTHERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 445 PM CDT

* AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES SOUTHWEST OF MIDKIFF...OR 13 MILES EAST OF CRANE...MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MIDKIFF...
  NORTH REAGAN FIRE STATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3184 10165 3159 10147 3131 10159 3136 10229
      3159 10229
TIME...MOT...LOC 2048Z 256DEG 24KT 3145 10211

$$
2 follow-up statements
045 
WWUS54 KMAF 142105
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT TUE MAY 14 2013

TXC173-329-383-461-142145-
/O.CON.KMAF.SV.W.0027.000000T0000Z-130514T2145Z/
GLASSCOCK TX-MIDLAND TX-REAGAN TX-UPTON TX-
405 PM CDT TUE MAY 14 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN UPTON...NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND
AND SOUTHWESTERN GLASSCOCK COUNTIES...

AT 403 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 14 MILES SOUTHWEST OF MIDKIFF...OR ABOUT 20 MILES NORTH OF
RANKIN...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
MIDKIFF...NORTH REAGAN FIRE STATION AND BIGBY CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3142 10215 3161 10219 3184 10165 3159 10147
      3131 10159
TIME...MOT...LOC 2105Z 250DEG 22KT 3151 10200

$$
805 
WWUS54 KMAF 142115
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT TUE MAY 14 2013

TXC173-329-142125-
/O.CAN.KMAF.SV.W.0027.000000T0000Z-130514T2145Z/
GLASSCOCK TX-MIDLAND TX-
415 PM CDT TUE MAY 14 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIDLAND AND
SOUTHWESTERN GLASSCOCK COUNTIES IS CANCELLED...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING WILL NOT 
MOVE INTO THESE COUNTIES. THEREFORE THE SEVERE THUNDERSTORM WARNING 
IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3143 10210 3162 10211 3165 10185 3165 10157
      3159 10147 3134 10160
TIME...MOT...LOC 2115Z 258DEG 21KT 3150 10195

$$

TXC383-461-142145-
/O.CON.KMAF.SV.W.0027.000000T0000Z-130514T2145Z/
REAGAN TX-UPTON TX-
415 PM CDT TUE MAY 14 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN UPTON AND NORTHWESTERN REAGAN COUNTIES...

AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES SOUTHWEST OF MIDKIFF...OR ABOUT 19 MILES NORTH OF
RANKIN...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MIDKIFF
AND NORTH REAGAN FIRE STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3143 10210 3162 10211 3165 10185 3165 10157
      3159 10147 3134 10160
TIME...MOT...LOC 2115Z 258DEG 21KT 3150 10195

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:30 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 14, 2:30 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT TUE MAY 14 2013

.DISCUSSION...
SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN ON THE INCREASE OVER THE
PAST HOUR AS THE UPPER LOW...THAT HAS PERSISTED OVER NORTHERN MEXICO
FOR A COUPLE DAYS...FINALLY MAKES ITS MOVE ACROSS THE AREA TO THE
NORTHEAST. THIS ACTIVITY SHOULD REMAIN NEAR AND SOUTH OF INTERSTATE
20 HOWEVER THE CURRENT RADAR TREND SHOWS ISOLATED STORMS DEVELOPING
AS FAR NORTH AS SOUTHEAST NEW MEXICO AND NORTHERN PERMIAN BASIN.
CHANCES ARE EXPECTED TO CONTINUE THROUGH THIS EVENING THEN SHIFT
EASTWARD OVERNIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...A FEW OF THE STRONGEST CELLS COULD PRODUCE STRONG
OUTFLOW WINDS IN EXCESS OF 60MPH. TEMPERATURES TODAY ARE ON TRACK TO
REACH THE MID AND UPPER 80S ACROSS MUCH OF THE REGION BY MID TO LATE
AFTERNOON.

WEDNESDAY...WEAK UPPER RIDGING SETS UP ACROSS THE AREA RESULTING IN
INCREASING TEMPERATURES HEADING INTO THE WEEKEND. EXPECT HIGH
TEMPERATURES RANGING FROM THE LOW 90S TO UPPER 90S ON WEDNESDAY
INCREASING TO NEAR 100 AT MANY LOCATIONS THURSDAY AND FRIDAY. DID
NOT GO AS HIGH AS SOME OF THE GUIDANCE HOWEVER THIS WILL BE THE
WARMEST TEMPERATURES WE HAVE SEEN THIS YEAR. THE DRYLINE LOOKS TO
WOBBLE BACK AND FORTH EACH AFTERNOON BUT THINK IF ANYTHING DEVELOPS
ALONG THE BOUNDARY IT WILL BE TO THE EAST OF THE CWA.

AN UPPER TROUGH WILL SWING EAST THROUGH THE ROCKIES AND INTO THE
CENTRAL PLAINS ON SATURDAY BRINGING SLIGHTLY COOLER TEMPERATURES TO
THE REGION. UPPER LEVEL FORCING FOR ASCENT SHOULD REMAIN TO THE
NORTH HOWEVER DID NOT COMPLETELY RULE OUT PRECIP DEVELOPING ALONG
THE DRYLINE SATURDAY EVENING. FOR NOW...JUST HAVE ISOLATED
THUNDERSTORMS ACROSS FAR EASTERN PERMIAN BASIN BUT THIS WILL LIKELY
NEED ADJUSTING EITHER WAY. AS THE UPPER TROUGH HEADS OFF TOWARD THE
GREAT LAKES REGION BEGINNING OF NEXT WEEK...IT WILL SEND A COLD
FRONT SOUTH THROUGH THE AREA TUESDAY. THIS FRONT MAY COOL
TEMPERATURES AS MUCH AS 10 DEGREES FROM WHAT WE WILL BE SEEING AT THE
END OF THIS WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 63  93  65 100  /  20  10   0   0
BIG SPRING TX              64  92  66 100  /  20  10   0  10
CARLSBAD NM                60  95  63 100  /  10   0   0   0
DRYDEN TX                  66  94  69 102  /  30  10   0   0
FORT STOCKTON TX           65  96  67 100  /  30  10   0   0
GUADALUPE PASS TX          60  89  64  91  /  10   0   0   0
HOBBS NM                   59  93  62  97  /  10  10   0   0
MARFA TX                   49  87  50  89  /  20  10   0   0
MIDLAND INTL AIRPORT TX    64  94  66 100  /  20  10   0   0
ODESSA TX                  65  94  67 100  /  20  10   0   0
WINK TX                    63 100  66 104  /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/27
Hazardous weather outlook, May 14, 3:38 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT TUE MAY 14 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
338 PM CDT TUE MAY 14 2013 /238 PM MDT TUE MAY 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...A FEW STRONG...ARE EXPECTED LATE THIS
AFTERNOON THROUGH MID EVENING OVER MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. THE LOWER TRANS PECOS AND SOUTHERN PERMIAN
BASIN HAVE THE BEST CHANCES OF SEEING THUNDERSTORM ACTIVITY. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING NICKLE SIZED HAIL AND
WIND GUSTS OVER 55 MPH. BRIEF HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE ALSO POSSIBLE. LOOK FOR THUNDERSTORM CHANCES
TO DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON THUNDERSTORMS ARE FORECAST FOR WEDNESDAY OVER THE
EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS. BEYOND WEDNESDAY...
THE CHANCES FOR WIDESPREAD HAZARDOUS WEATHER ARE LOW.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 14, 2:59 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT TUE MAY 14 2013

TXZ068-142030-
CRANE-
259 PM CDT TUE MAY 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL CRANE COUNTY UNTIL 330 PM CDT...

AT 258 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
CRANE COUNTY AIRPORT...OR 8 MILES WEST SOUTHWEST OF THE INTERSECTION
OF SH 329 AND FM 1601...MOVING NORTHEAST AT 20 MPH. DIME SIZED HAIL
AND WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3151 10237 3134 10233 3132 10256 3138 10259
TIME...MOT...LOC 1958Z 244DEG 16KT 3137 10252
Special weather statement, May 14, 3:31 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT TUE MAY 14 2013

TXZ068-069-142100-
CRANE-UPTON-
331 PM CDT TUE MAY 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 400 PM
CDT...

AT 329 PM...A STRONG THUNDERSTORM WAS LOCATED OVER CRANE COUNTY
AIRPORT...OR JUST NORTHWEST OF CRANE...MOVING NORTHEAST AT 25 MPH.
HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 55 MPH ARE LIKELY
WITH THIS STORM. RADAR DATA SUGGESTS THAT THERE COULD BE QUITE A
BIT OF PEA TO DIME SIZED HAIL WITH THIS STORM...AND MOTORISTS DRIVING
ON TEXAS 329 EAST OF CRANE SHOULD BE ON THE LOOKOUT FOR SLICK ROAD
CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3165 10218 3138 10204 3135 10234 3148 10240
TIME...MOT...LOC 2029Z 245DEG 21KT 3143 10229

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:59 PM CDTSpecial Weather StatementMAFCrane31 min
May 14, 3:31 PM CDTSpecial Weather StatementMAFUpton29 min
May 14, 3:43 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 14, 3:55 PM CDTSpecial Weather StatementMAFCrane35 min
May 14, 4:04 PM CDTSpecial Weather StatementMAFReeves26 min
May 14, 4:32 PM CDTSpecial Weather StatementMAFUpton28 min
May 14, 4:49 PM CDTSpecial Weather StatementMAFReagan26 min
May 14, 5:03 PM CDTSpecial Weather StatementMAFUpton27 min
May 14, 5:28 PM CDTSpecial Weather StatementMAFGlasscock32 min
May 14, 5:32 PM CDTSpecial Weather StatementMAFUpton28 min
May 14, 5:42 PM CDTSpecial Weather StatementMAFBrewster33 min
May 14, 5:59 PM CDTSpecial Weather StatementMAFUpton31 min
May 14, 6:00 PM CDTSpecial Weather StatementMAFReagan30 min
May 14, 6:30 PM CDTSpecial Weather StatementMAFUpton45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.